Child mortality: Post immunisation issues led to 10,612 deaths in 10 years
Unexplained side effects to vaccines led to 10,612 child deaths nationally in 10 years since 2008, data from the Union health ministry revealed.
Nationally, Adverse Events Following Immunisation (AEFI) caused these deaths, with Andhra Pradesh (including Telangana) reporting the most cases (5,857), followed by Odisha (1,087), Bihar (752), Uttar Pradesh (561), and Karnataka (439). Maharashtra was eighth.
The World Health Organization (WHO) defines AEFI as any untoward medical occurrence after immunisation and which does not necessarily have a causal relationship with the usage. There are predictable adverse reactions, but most are mild and easy to resolve. But if not rapidly and effectively dealt with, the side effects can undermine confidence in a vaccine and have adverse consequences for immunisation coverage and disease incidence.
While ministry officials and a few health experts said vaccines are safe, used as a basic mode for disease prevention, and hence cannot cause deaths and medical complications, other experts said it was necessary to review every death to establish if they were caused by vaccination.
“Not all reported deaths can be attributed to use of vaccine as many are not causally linked to it. However, we pick up any death after vaccination as it is a concern, and needs to be investigated. Of 10%-15% of all documented deaths, the actual percentage is very small,” said Dr Pradeep Haldar, deputy commissioner, immunisation, in the health ministry.
The data comes two weeks after Maharashtra’s public health department was pulled up by National Human Rights Commission (NHRC) for the death of Harshal Jadhav,a three-year-old from Pune, due to AEFI. The NHRC, after observing flaws in Jadhav’s medical exam prior to the vaccination and failure of the health worker to detect an underlying disease that could have led to the child’s death, ordered the department to pay ?3 lakh in compensation to the kin.
In a recent study published in the International Journal of Basic & Clinical Pharmacology, paediatricians from Kanpur Medical College cited fever (14.70%) as the most common reaction, followed by pain at injection site (11.77%), and convulsion (11.77%). But researchers stressed the importance of differentiating vaccine reactions causally related to vaccine from other events so that compliance to vaccines does not drop.